Patient Comments: Vaginal Pain (Vulvodynia) - Prognosis

Question:

Have you found a remedy for your vulvodynia? How have you managed the symptoms? Submit Your Comment

Comment from: LaRee, 65-74 Female (Patient) Published: March 29

I have been experiencing vulvodynia about three years. It nearly drove me nuts. Finally I found a gynecologist who had other patients with the problem. She prescribed lidocaine ointment 5 percent. It provided relief almost immediately. I used it every time the pain started up, 5 to 7 times a day. Then after a couple months 4 times a day, and now just as needed. Some days and weeks none at all. Life is worth living again. One thing we haven't figured out is I get a flare up after eating meals. Weird, huh!

Comment from: jshum, 65-74 Female (Patient) Published: March 31

I am 73 years old and I have vaginal pain (vulvodynia), mostly all of the time. I have tried Premarin because my doctor prescribed it, and I found that the tubes that I used for it further caused me pain. I had a stroke in 2007 and I have limited use of parts of my body. I need something to stop the pain, my doctor has only prescribed creams. I need a pill of some sort to stop the pain. I have been using over the counter medications, and they are not working.

Comment from: Jane, 55-64 Female (Patient) Published: April 16

I am driven crazy by this vulvodynia. I had it first about 8 years ago and after many tests for bacteria etc. the doctor prescribed amitriptyline starting at 25 mg each night rising to 75 mg. After about a year on this I began to reduce the dose and finally got off it and all was fine. It reoccurred last year and this time the same treatment is doing nothing for me. In fact the symptoms are also occurring around the anus. My husband is fed up because I can"t even contemplate any sexual intimacy. The doctor suggested anesthetic gel applied before intercourse! Lovely - imagine I now need an anesthetic to have sex! And what happens to my husband I wonder! The amitriptyline leaves me with cotton mouth and a thick head each morning. Oh, my doctor also implies that my symptoms could be stress related! They are causing my stress not the other way around. In desperation I am now going to crack open some evening primrose oil capsules.

Comment from: CM Wheeler, 35-44 Female (Patient) Published: March 11

I have had vulvodynia for over a year and believe it was caused by nerve damage from a D&C. I had all the tests run and yet the doctors could find nothing wrong so sent me home with no help. I was in tears! My pain started with painful intercourse then burning mouth and finally burning, itching, throbbing vaginal, and sometimes anal, pain. I wear loose cotton clothing (no more tight jeans for me) and soak in very hot water with a bit of baking soda in it for 30 minutes at a time. I take primrose oil orally but may try it topically after reading how that helped others. I also have used cortisone cream, RepHresh vaginal gel and Gold Bond powder. The cortisone takes the swelling down but I was told not to use it too much because it can thin your skin. The RepHresh I use both externally and internally and have found my symptoms lessening. The Gold Bond is nice to kill that itchy feeling and keep the area dry, but I"ll warn it does burn a bit when I first put it on. It"s such a relief to know this is, and has, happened to other women!

Comment from: judy, 45-54 Female (Patient) Published: January 14

I have been suffering from vaginal pain, raw, burning and stinging for over 2 years. Believe me, I have tried everything from medication to home remedies. I even went to the Vaginal Center to no avail. It was just a waste of time and money and some treatments even made it worse. I recently tried primrose oil capsules taken orally. I take two every night 500 mg each. This is the first time I have found any relief. It has taken a couple of weeks but this is the best I have found.

Comment from: Pamela, 55-64 Female (Patient) Published: March 21

I've been having burning pain in my vaginal area for weeks. I can't sit or urinate. I have seen my gynecologist 3 times and had 4 urine tests, and nothing. But she said that the colonies in the test were very high. She has me on antibiotics for 3 days. She did a yeast culture too. I'm on Estrace cream 3 times a week as I have burning from menopause. I feel like I'm going crazy. I started a different diet, no beans, no wheat and seeing a gynecologist/dermatologist on the 27th. I am hoping she can help me. Thanks for reading.

Comment from: Vivienne, 65-74 Female (Patient) Published: June 02

I have been suffering with vulvodynia for 4 years, which I can feel as if you have a full bladder, burning as if you have two burned raw edges covered in salt, itchy liked raw skin or sunburn, and many other feelings felt by other women; and glossodynia in the mouth which feel as if you have eaten hot mince pies! I found Lyrica a great medicine. I found many things out there of help.

Comment from: Netta, 65-74 Female (Patient) Published: January 21

I have been living with vulvodynia for about 16 years. I am on antidepressants, wear loose clothes, and try not to think about it.

Comment from: Al-in-Frenchland, 55-64 Female (Patient) Published: January 03

I have suffered from vulvodynia for over a year. After 9 months I went to see a dermatologist who prescribed cortisone cream locally. The condition disappeared but has now returned after six months. I am due for my annual check-up with my gynecologist soon. Perhaps she'll give me some effective treatment. I've had local hormonal pessaries (Progesterone) long-term in the past but became allergic to them. She's always refused to prescribe HRT (hormone replacement therapy) for me and at 62, it's too late.

View Premenstrual Syndrome (PMS) Slideshow Pictures
FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Subscribe to MedicineNet's Women's Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.